Prior to traveling to Mongolia and China with Overseas Adventure Travel in July ’10, I was advised by friends who had taken the China portion of the trip the previous year that their doctor recommended taking a chewable Pepto-Bismol tablet with every meal when traveling. The doctor suggested that this reduces the likelihood that bacteria will be absorbed in the digestive tract.
My friends followed this advice and were the only people in their group NOT to have some kind of sickness during the three-week trip.
I followed this regimen religiously for the first 22 days of the trip, three times a day, but I stopped the pills when we boarded the American-owned riverboat Katarina of Victoria Cruises for a four-day trip down the Yangtze River.
On the third afternoon, I had a sudden bout of diarrhea. I returned to my regimen, slept all night and will not stop taking Pepto on our next international trip.
Contributing Editor Philip Wagenaar, MD, found the following information at the American Academy of Family Physicians website: “Bismuth subsalicylate (Pepto-Bismol or generic), in a dosage of two 262mg tablets four times a day (taken with meals and in the evening), can prevent traveler’s diarrhea. It has been shown to provide a 65% protection rate.
“Bismuth subsalicylate can be taken for up to three weeks. Such long-term use can, however, darken the tongue and stool, produce tinnitus and cause reactions in salicylate-sensitive patients. Bismuth subsalicylate also interferes with the absorption of doxycycline and certain other medications.”
Dr. Wagenaar added, “Pregnant women, people who are allergic to aspirin and those with ulcers, other bleeding disorders or gout should consult a doctor before taking Pepto-Bismol. Children and teenagers recovering from chicken pox or who have flu-like symptoms should not use this product. If changes in behavior with nausea or vomiting occur, consult a doctor.”
Lastly, he noted, “My wife, Flory (also a doctor), and I never take anything to prevent diarrhea. We only treat it when it occurs.”